Alert archive / Minnesota / Severe Thunderstorm Warnings in 2024
Severe Thunderstorm Warning 63, NWS Sioux Falls, SD
NWS Sioux Falls, SD issued this severe thunderstorm warning at Jun 17, 2024, 10:53 PM CDT for Lyon County, Minnesota. It was in force for 20 min. No storm report in the archive falls inside the area while it was in force.
The area
The outline as issued.
The facts
- Issued
- Jun 17, 2024, 10:53 PM CDT (03:53 UTC)
- Expired
- Jun 17, 2024, 11:13 PM CDT
- In force
- 20 min
- Issued by
- NWS Sioux Falls, SD
- Area
- Storm-based polygon
- Hail
- 1.0 in
- Wind
- 60.0 mph
County Lyon County, MN
The radar
The Sioux Falls radar (KFSD), 127 km from the middle of the area, began a volume at 03:56 UTC, the scan nearest the moment this went out.
Open the radar archive at this moment
The archived warnings, watches and discussions in force at that minute are drawn over the scan, this one among them.
Did it verify
Not verified. The Iowa Environmental Mesonet's Cow found no qualifying storm report inside this severe thunderstorm warning while it was in force. That is not proof nothing happened: reports are thin where few people live.
Cow counts a report within 15 km of the polygon while the warning was in force: a tornado for a tornado warning; hail of 1 inch or more, a gust of 58 mph or more or wind damage for a severe thunderstorm warning; a flash flood report for a flash flood warning.
The nearest sounding before it
Minneapolis, MN (KMPX), launched 00:00Z, 3.9 hours before the alert went out and 182 km from the middle of its area. This is the routine balloon launch nearest before it, the air the forecaster had in hand, not a measurement taken for the alert.
- Mixed-layer CAPE
- 0 J/kg
- Mixed-layer CIN
- No buoyant parcel
- Mixed-layer LCL
- 664 m above ground
- 0-6 km bulk shear
- 51 kt
- 0-1 km storm-relative helicity
- 67 m²/s²
- 0-3 km storm-relative helicity
- 195 m²/s²
- Significant tornado parameter
- 0.0
- Supercell composite
- 0.0
The text
As transmitted.
486
WUUS53 KFSD 180353
SVRFSD
MNC083-180430-
/O.NEW.KFSD.SV.W.0063.240618T0353Z-240618T0430Z/
BULLETIN - IMMEDIATE BROADCAST REQUESTED
Severe Thunderstorm Warning
National Weather Service Sioux Falls SD
1053 PM CDT Mon Jun 17 2024
The National Weather Service in Sioux Falls has issued a
* Severe Thunderstorm Warning for...
Northwestern Lyon County in southwestern Minnesota...
* Until 1130 PM CDT.
* At 1052 PM CDT, a severe thunderstorm was located over Ghent, or 9
miles northwest of Marshall, moving northeast at 40 mph.
HAZARD...60 mph wind gusts and quarter size hail.
SOURCE...Radar indicated.
IMPACT...Hail damage to vehicles is expected. Expect wind damage
to roofs, siding, and trees.
* This severe thunderstorm will remain over mainly rural areas of
northwestern Lyon County.
PRECAUTIONARY/PREPAREDNESS ACTIONS...
For your protection move to an interior room on the lowest floor of a
building.
&&
LAT...LON 4443 9589 4451 9602 4464 9597 4463 9571
4463 9570
TIME...MOT...LOC 0352Z 206DEG 36KT 4454 9592
HAIL THREAT...RADAR INDICATED
MAX HAIL SIZE...1.00 IN
WIND THREAT...RADAR INDICATED
MAX WIND GUST...60 MPH
$$
AP3 follow-up statements
518
WWUS53 KFSD 180402
SVSFSD
Severe Weather Statement
National Weather Service Sioux Falls SD
1102 PM CDT Mon Jun 17 2024
MNC083-180430-
/O.CON.KFSD.SV.W.0063.000000T0000Z-240618T0430Z/
Lyon MN-
1102 PM CDT Mon Jun 17 2024
...A SEVERE THUNDERSTORM WARNING REMAINS IN EFFECT UNTIL 1130 PM CDT
FOR NORTH CENTRAL LYON COUNTY...
At 1102 PM CDT, a severe thunderstorm was located 7 miles northeast
of Minneota, or 13 miles north of Marshall, moving northeast at 40
mph.
HAZARD...60 mph wind gusts and quarter size hail.
SOURCE...Radar indicated.
IMPACT...Hail damage to vehicles is expected. Expect wind damage to
roofs, siding, and trees.
This severe thunderstorm will remain over mainly rural areas of north
central Lyon County.
PRECAUTIONARY/PREPAREDNESS ACTIONS...
For your protection move to an interior room on the lowest floor of a
building.
&&
LAT...LON 4449 9583 4456 9597 4464 9597 4463 9571
4463 9570
TIME...MOT...LOC 0402Z 206DEG 36KT 4463 9586
HAIL THREAT...RADAR INDICATED
MAX HAIL SIZE...1.00 IN
WIND THREAT...RADAR INDICATED
MAX WIND GUST...60 MPH
$$
AP144
WWUS53 KFSD 180409
SVSFSD
Severe Weather Statement
National Weather Service Sioux Falls SD
1109 PM CDT Mon Jun 17 2024
MNC083-180430-
/O.CON.KFSD.SV.W.0063.000000T0000Z-240618T0430Z/
Lyon MN-
1109 PM CDT Mon Jun 17 2024
...A SEVERE THUNDERSTORM WARNING REMAINS IN EFFECT UNTIL 1130 PM CDT
FOR NORTH CENTRAL LYON COUNTY...
At 1108 PM CDT, a severe thunderstorm was located near Clarkfield, or
16 miles north of Marshall, moving northeast at 40 mph.
HAZARD...60 mph wind gusts and quarter size hail.
SOURCE...Radar indicated.
IMPACT...Hail damage to vehicles is expected. Expect wind damage to
roofs, siding, and trees.
This severe thunderstorm will remain over mainly rural areas of north
central Lyon County.
PRECAUTIONARY/PREPAREDNESS ACTIONS...
For your protection move to an interior room on the lowest floor of a
building.
&&
LAT...LON 4453 9579 4459 9592 4463 9588 4463 9570
TIME...MOT...LOC 0408Z 206DEG 36KT 4469 9582
HAIL THREAT...RADAR INDICATED
MAX HAIL SIZE...1.00 IN
WIND THREAT...RADAR INDICATED
MAX WIND GUST...60 MPH
$$
AP434 WWUS53 KFSD 180413 SVSFSD Severe Weather Statement National Weather Service Sioux Falls SD 1113 PM CDT Mon Jun 17 2024 MNC083-180423- /O.CAN.KFSD.SV.W.0063.000000T0000Z-240618T0430Z/ Lyon MN- 1113 PM CDT Mon Jun 17 2024 ...THE SEVERE THUNDERSTORM WARNING FOR NORTH CENTRAL LYON COUNTY IS CANCELLED... The storm which prompted the warning has moved out of the area. Therefore, the warning has been cancelled. && LAT...LON 4453 9579 4459 9592 4463 9588 4463 9570 TIME...MOT...LOC 0412Z 206DEG 36KT 4474 9579 $$ AP
What forecasters said that day
The local office's own words before this severe thunderstorm warning went out, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.
NWS Sioux Falls, SD wrote its last area forecast discussion before this severe thunderstorm warning went out at Jun 17, 6:54 PM CDT, 3 hours 59 minutes earlier. Its key messages:
- Continued uncertainty for severe weather risks today, given cloud cover, lingering showers/storms, and the surface warm front displaced well south of where previous models had projected. May see renewed potential for elevated storms late this afternoon and evening, mainly north of I-90.
- A progressive front moves through on Tuesday, bringing yet another risk for strong storms and locally heavy rainfall. Brief bursts of 60 mph winds and marginally severe hail possible.
- An unsettled week is ahead, with numerous thunderstorm risks into next weekend. The risk for locally heavy rainfall will be possible each day, with slightly more muted severe weather risks with lower shear.
Area forecast discussion, Jun 17, 6:54 PM CDT, 3 hours 59 minutes before
Area Forecast Discussion National Weather Service Sioux Falls SD 654 PM CDT Mon Jun 17 2024 .KEY MESSAGES... - Continued uncertainty for severe weather risks today, given cloud cover, lingering showers/storms, and the surface warm front displaced well south of where previous models had projected. May see renewed potential for elevated storms late this afternoon and evening, mainly north of I-90. - A progressive front moves through on Tuesday, bringing yet another risk for strong storms and locally heavy rainfall. Brief bursts of 60 mph winds and marginally severe hail possible. - An unsettled week is ahead, with numerous thunderstorm risks into next weekend. The risk for locally heavy rainfall will be possible each day, with slightly more muted severe weather risks with lower shear. && .DISCUSSION... Issued at 303 PM CDT Mon Jun 17 2024 Surface effective warm front was pushed well south of earlier projections by our morning convection, and has returned to near a Norfolk NE-Storm Lake IA line as of 1930Z. Additional storms have developed along/north of the suspected 850mb warm front, now near and north of US Highway 18 in northwest Iowa with the storms extending north into southwest Minnesota. This activity continues to progress to the northeast ahead of a triggering mid-level wave. Southeast portions of the CWA have seen the greatest clearing this early afternoon. We are also seeing a decrease in coverage of the lower stratus across southeast SD per satellite and surface obs, though still plenty of mid-level cloud cover around to reinforce the cooler air currently north of the warm front. TONIGHT: Confidence in high-res models is on the low side given poor handling of ongoing convective line now in IA/MN. However, they seem to show fair agreement in developing scattered to numerous showers/storms ahead of the elevated warm front as it lifts north of I-90 during the later afternoon and evening. Forecast soundings toward the Highway 14 corridor show steep mid-level lapse rates that could support isolated larger hail, but effective shear for the elevated parcels is much lower (near 30kt) than the full 0-6km bulk shear of over 40-45kt, and thus an unsure whether elevated storms will become organized enough for more than a pulsy hail threat through this evening. By ~04Z, the elevated warm front is focused well north of our forecast area, and should take much of this convective threat north along with it. Will have to watch for potential afternoon development to our southwest in western Nebraska, as some CAMs indicate these storms evolving into a linear cluster lifting northeast across Nebraska through the evening. This activity would be closer to the surface warm front, which could present a slightly greater threat of damaging wind gusts. However lack of agreement in this scenario among the models (some have a notable lack of activity in this area) leads to lower confidence in seeing additional rain moving into the Missouri River Valley overnight. TUESDAY-TUESDAY NIGHT: After an expected quiet late night into Tuesday morning, will see a renewed threat of strong to severe storms near and more likely east of I-29 as a cold front and associated upper trough slide east across the region. Strong influx of low level moisture ahead of the front will lead to MUCAPE values 1500-2000 J/kg, though soundings remain strongly capped to surface-based convection until the front arrives, so may again be looking at potential for elevated storms for which shear is on the weaker side. Similar to tonight, expect large hail and pockets of heavy rain to be the greatest threats. The cold front is expected to exit our eastern counties by mid Tuesday evening, but the southern end of the front may hang up to the southwest, keeping a lingering chance for additional showers/storms across at least the southeast half of the area into later Tuesday night. WEDNESDAY-SATURDAY: Unsettled pattern continues through much of the extended forecast as blocking high pressure remains stagnate across the eastern US - keeping us in a southwesterly flow regime. Outside of a cooler day on Wednesday, temperatures largely near normal (+/- 5 degrees or so). Periodic breezy conditions prevail. Showers and storms continue Wednesday, mainly focused during the day across our southeastern counties with the focus of a weak mid level wave, lower level WAA, an elevated boundary, and the right entrance region of the upper jet all line up. Showers and storms continue into Wednesday night, likely becoming more widespread as the next weak mid level short wave tracks out of western NE. This wave continues to move northeast through Thursday, keeping more widespread storm chances in place. Severe weather looks unlikely from Wednesday into at least the first half of Thursday as instability is lacking. PWATs during the day on Wednesday look to be around 1.0-1.5", highest across northwestern IA. Higher values (up to 2") lift northward into the day Thursday as moisture advection increases and lifts north. Next slightly stronger wave moves through during the latter half of the day Thursday into Thursday night, with instability increasing to around 1500 J/kg. However, best bulk shear is offset from the instability to the north and west, so severe threat appears low at this time. Again, heavy rainfall remains a concern with PWATs still around 1.5-2" and becoming more widespread over the area. Mid level waves train overhead in quick succession Friday into Saturday, with a shift to more westerly flow into the weekend thanks to a more defined mid/upper trough diving southeast from southern AB/SK and northern MT. Rain and storm chances continue, although timing and location are a bit more uncertain due to timing issues with the short waves during this period. Surface low in tandem with the more defined trough will lift off to the northeast through the latter half of the weekend. SUNDAY-MONDAY: May see a reprieve from rain Sunday into Monday as some ridging begins to develop in the western portions of the northern/central Plains; however, confidence is low given variance in model data. Additionally, nearly all deterministic guidance brings another short wave in on the heels of this ridge, so not sure how long of a break from the unsettled pattern we might have. Continued near normal (+/- 5 to 10 degrees from average) temperatures. && .AVIATION /00Z TAFS THROUGH 00Z WEDNESDAY/... Issued at 642 PM CDT Mon Jun 17 2024 Showers and storms this evening across southwestern MN toward the I-90 corridor in SD will continue to lift off to the northeast. Another round of showers and storms is possible tonight, with uncertainty in location of development. Isolated activity is possible through the overnight hours into Tuesday morning. Showers and storms are expected to develop tomorrow afternoon along and east of I-29 along a cold front, moving east through the evening hours. Some storms could be strong to severe. Any storm could produce locally heavy rainfall and therefore reduced visibility. Given cloud cover and expected convection, leaned more pessimistic with ceilings through the period. LLJ strengthens through this evening and remains strong into the morning hours. Although there may be some gusts overnight to around 25 knots, there is a directional shift with the LLJ as well, so expect LLWS to prevail. Winds will be more southeasterly this evening, shifting to northwest toward the end of the period behind the cold front. && .FSD WATCHES/WARNINGS/ADVISORIES... SD...None. MN...None. IA...None. NE...None. && DISCUSSION...SG/JH AVIATION...SG
Hazardous weather outlook, Jun 17, 3:58 PM CDT, 6 hours 55 minutes before
Hazardous Weather Outlook National Weather Service Sioux Falls SD 358 PM CDT Mon Jun 17 2024 IAZ001>003-012>014-020>022-031-032-MNZ071-072-080-081-089-090-097- 098-NEZ013-014-SDZ038>040-050-052>071-182100- Lyon-Osceola-Dickinson-Sioux-O'Brien-Clay-Plymouth-Cherokee- Buena Vista-Woodbury-Ida-Lincoln-Murray-Cottonwood-Nobles-Jackson- Pipestone-Rock-Dixon-Dakota-Beadle-Kingsbury-Brookings-Gregory- Jerauld-Sanborn-Miner-Lake-Moody-Brule-Aurora-Davison-Hanson-McCook- Minnehaha-Charles Mix-Douglas-Hutchinson-Turner-Bon Homme-Yankton- Union- 358 PM CDT Mon Jun 17 2024 This Hazardous Weather Outlook is for northwest Iowa, west central Iowa, southwest Minnesota, northeast Nebraska, central South Dakota, east central South Dakota, south central South Dakota and southeast South Dakota. .DAY ONE...This afternoon and tonight. A very conditional and uncertain risk for additional thunderstorms late this afternoon through midnight. If thunderstorms develop, there is a risk for half dollar size hail and strong winds to 60 mph into the early overnight hours. .DAYS TWO THROUGH SEVEN...Tuesday through Sunday. A very active weather pattern is likely into the weekend, with several chances for thunderstorms capable of marginal severe weather and locally heavy rainfall. One slightly higher risk for severe storms may develop Tuesday afternoon and evening along and east of Interstate 29. .SPOTTER INFORMATION STATEMENT... Spotter activation may be needed.
In the hours before
Local storm report, Jun 17, 9:04 PM CDT, 1 hour 49 minutes before
Preliminary Local Storm Report
National Weather Service Sioux Falls SD
904 PM CDT Mon Jun 17 2024
..TIME... ...EVENT... ...CITY LOCATION... ...LAT.LON...
..DATE... ....MAG.... ..COUNTY LOCATION..ST.. ...SOURCE....
..REMARKS..
0442 PM Hail Spencer 43.15N 95.15W
06/17/2024 M1.00 Inch Clay IA Public
&&Local storm report, Jun 17, 9:07 PM CDT, 1 hour 46 minutes before
Preliminary Local Storm Report
National Weather Service Sioux Falls SD
907 PM CDT Mon Jun 17 2024
..TIME... ...EVENT... ...CITY LOCATION... ...LAT.LON...
..DATE... ....MAG.... ..COUNTY LOCATION..ST.. ...SOURCE....
..REMARKS..
0500 PM Hail 2 W Dickens 43.14N 95.06W
06/17/2024 E0.70 Inch Clay IA Emergency Mngr
&&Nearby
Severe Thunderstorm Warnings in Minnesota, 2024Every severe thunderstorm warning in 2024
Sources
The product and its follow-ups from the Iowa Environmental Mesonet's archive of National Weather Service and Storm Prediction Center text; the sounding from the Mesonet's radiosonde archive; radar from the NEXRAD Level II archive.